Alert archive / North Dakota / Tornado Warnings in 2024

Tornado Warning 10, NWS Bismarck, ND

July 12, 2024Dunn County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 12, 2024, 2:13 PM MDT for Dunn County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2024, 2:13 PM MDT (20:13 UTC)
Expired
Jul 12, 2024, 2:45 PM MDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 146 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

896 
WFUS53 KBIS 122013
TORBIS
NDC025-122045-
/O.NEW.KBIS.TO.W.0010.240712T2013Z-240712T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
213 PM MDT Fri Jul 12 2024

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  South central Dunn County in southwestern North Dakota...

* Until 245 PM MDT.

* At 213 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles south of Manning, or 14 miles north of
  Dickinson, moving southeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Dunn County, including the following locations...
  Hirschville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4720 10282 4712 10240 4701 10249 4701 10252
      4698 10253 4698 10261 4709 10289
TIME...MOT...LOC 2013Z 297DEG 11KT 4708 10268 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SCHILD
2 follow-up statements
753 
WWUS53 KBIS 122023
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
223 PM MDT Fri Jul 12 2024

NDC025-122045-
/O.CON.KBIS.TO.W.0010.000000T0000Z-240712T2045Z/
Dunn ND-
223 PM MDT Fri Jul 12 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR SOUTH
CENTRAL DUNN COUNTY...

At 223 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Manning, or 13 miles north of
Dickinson, moving southeast at 10 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hirschville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4718 10273 4711 10248 4701 10249 4701 10252
      4698 10253 4698 10261 4708 10286 4719 10279
TIME...MOT...LOC 2023Z 311DEG 7KT 4706 10270 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SCHILD
116 
WWUS53 KBIS 122045
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
245 PM MDT Fri Jul 12 2024

NDC025-122054-
/O.EXP.KBIS.TO.W.0010.000000T0000Z-240712T2045Z/
Dunn ND-
245 PM MDT Fri Jul 12 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL DUNN COUNTY WILL EXPIRE AT
245 PM MDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4718 10273 4711 10248 4701 10249 4701 10252
      4698 10253 4698 10261 4708 10286 4719 10279
TIME...MOT...LOC 2044Z 297DEG 11KT 4703 10262 

$$

SCHILD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 12, 12:21 PM MDT, 1 hour 52 minutes earlier. Its key messages:

  • Isolated severe storms are possible across all of western and central North Dakota late this afternoon and into tonight. Hail to the size of quarters and winds up to 60 mph will be the main hazards.
  • Isolated to scattered severe storms are possible late Saturday afternoon and into the night. Hail to the size of golf balls and damaging winds up to 70 mph will be the main hazards. A tornado or two is possible northwest.
  • Isolated to scattered severe storms will be possible once again on Sunday.
  • Expect very warm temperatures and high humidity through the weekend.
Area forecast discussion, Jul 12, 12:21 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
121 PM CDT Fri Jul 12 2024

.KEY MESSAGES...

- Isolated severe storms are possible across all of western and
  central North Dakota late this afternoon and into tonight.
  Hail to the size of quarters and winds up to 60 mph will be
  the main hazards.

- Isolated to scattered severe storms are possible late Saturday
  afternoon and into the night. Hail to the size of golf balls
  and damaging winds up to 70 mph will be the main hazards. A
  tornado or two is possible northwest.

- Isolated to scattered severe storms will be possible once
  again on Sunday.

- Expect very warm temperatures and high humidity through the
  weekend.

&&

.UPDATE...
Issued at 120 PM CDT Fri Jul 12 2024

Diurnal cumulus have formed in the James River Valley in the
higher moisture sector and the east side of the surface trough.
Dew points in western part of the state are starting to dry
slightly as drier air moves in from Montana throughout the day.
There are some scattered showers near the northwest in Montana
and Canada.

UPDATE
Issued at 1000 AM CDT Fri Jul 12 2024

Showers were heading towards the northwest in Montana, so PoPs
were added an 2 hours ago. Now they have does, so the forecast
was returned to 0% chance of rain there. The rest of the
forecast is still on track.

UPDATE
Issued at 621 AM CDT Fri Jul 12 2024

All of the shower activity has pretty much either dissipated or
moved out of the area. For this reason, we elected to go ahead
and remove precipitation chances through the rest of the
morning. Otherwise, no major changes were needed for this
update.

&&

.DISCUSSION...
Issued at 348 AM CDT Fri Jul 12 2024

Western and central North Dakota sits under the eastern slope
of a broad upper ridge draped over the western US. An embedded
shortwave continues to bring some localized height falls to
portions of the region as it passes through early this morning.
While thunderstorm activity diminished recently, there are
still a few showers floating around out there, mainly over the
central.

The ridge will pop back up today in the wake of this morning's
shortwave, leading to plenty of sunshine and very warm
temperatures. Highs will range from the upper 80s to the upper
90s. Isolated triple digit readings are not out of the question
across the southwest. A stout cap and rising heights will keep
a lid on convection through most of the day but we could start
to see some height falls around 00z as the next ripple of a
shortwave flattens the ridge. Low to medium chances (20 to 40
percent) for showers and storms should develop across the west
by late afternoon, spreading into the central overnight.

Regarding the severe weather potential late today and tonight,
there will be plenty of instability, even well into the
overnight hours. The latest RAP runs have consistently been
advertising widespread MUCAPE values of 2500 to 3500 J/kg. That
being said, deep layer shear will be rather marginal, ranging
from 25 to 35 knots or so. A surface trough (almost a pseudo
dryline) will be the most likely boundary for initiation with a
cold front on it's heels. The deep layer shear and anvil level
winds will be near parallel to the boundary over some locations
and more perpendicular over others. Thus, storm mode may be a
bit messy with multi-cell structures/line segments and maybe a
few transient supercells. The most likely hazards will be hail
to the size of quarters and winds up to 60 mph.

We will mainly clear out by early Saturday as modest ridging
once again builds in through the day, limiting the daytime
convection potential. A few lingering showers are not out of the
question during the first part of the day. The next subtle wave
approaches the northwest by the evening hours, bringing more low
to medium chances (20 to 40 percent) of showers and storms.
Thunderstorms are likely to be ongoing across northeast Montana
Saturday afternoon before making their way into the northwest
in the evening or night. They will be moving into an environment
characterized by plenty of instability and strong deep layer
shear in the 45 to 55 knot range. A couple of supercells and/or
bowing structures will be possible as this activity moves from
the northwest and into the central through the night. Hail to
the size of golf balls and damaging winds up to 70 mph will be
possible with this activity. A tornado or two may also be
possible across the northwest early in the event if storms can
remain discrete.

The other concern for Saturday could be some borderline Heat
Advisory criteria across our far southeast, mainly over eastern
portions of LaMoure and Dickey counties. At the moment, the
gridded forecast keeps apparent temperatures here under triple
digits Saturday afternoon, but it won't take much to bring those
values up past 100 given dewpoints forecast in the 70s and
highs in the low to mid 90s.

Sunday may then be a similar story, with more isolated to
scattered severe storms possible late in the day given more
strong instability and shear. Specifics should start to come
into better focus as we get past some of these other waves
first.

Sunday remains very warm and humid but maybe just a touch less
than Saturday. Highs will range from the lower 80s north to the
low to mid 90s south. The new work week will then feature
diminishing thunderstorm chances and cooler temperatures as the
ridge retreats west and amplifies. Forecast highs on Monday
range from the lower 70s over the Turtle Mountains to the mid
80s southwest. Tuesday and Wednesday will see highs mainly in
the lower 70s to the lower 80s. Most guidance then has us
warming again to end the week as the ridge starts to approach
once again.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 120 PM CDT Fri Jul 12 2024

VFR through most of the period. There's a chance of
thunderstorms late this afternoon through about 06z. Confidence
is a little low so kept it all VCTS for now. Clouds in the James
River Valley have formed as MVFR and should lift higher this
afternoon. Winds will be light, may be gusting to 15kts this
evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Smith
DISCUSSION...ZH
AVIATION...Smith
Hazardous weather outlook, Jul 12, 12:09 PM MDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
109 PM CDT Fri Jul 12 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
109 PM CDT Fri Jul 12 2024 /1209 PM MDT Fri Jul 12 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe storms are possible late this afternoon and
tonight. The main hazards will be hail to the size of quarters and
winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered severe thunderstorms are possible late
Saturday afternoon and into the night. The main hazards will be
hail to the size of golf balls and damaging winds to 70 mph. A
tornado or two is possible northwest.

More isolated to scattered severe storms are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:15 PM MDTSpecial Weather StatementBISBowman30 min
Jul 11, 7:00 PM MDTSpecial Weather StatementBISBowman30 min
Jul 12, 1:10 PM MDTHeat AdvisoryBISDickey, LaMoure30 hr
Jul 12, 3:02 PM MDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail, Williams58 min
Jul 12, 3:51 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail, Williams54 min
Jul 12, 4:33 PM MDTSevere Thunderstorm Warning Considerable damage threatBISMountrail, Ward57 min
Jul 12, 5:28 PM MDTSpecial Weather StatementBISWard32 min
Jul 12, 5:40 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie65 min
Jul 12, 5:46 PM MDTSevere Thunderstorm WarningBISMcLean, Ward59 min
Jul 12, 5:49 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark56 min

Nearby

Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.